Letters to the Editor
Psychotic Mania in Bipolar II Depression Related to Sertraline
Discontinuing selective serotonin reuptake inhibitors (SSRIs) may
induce a syndrome wherein the main neuropsychiatric symptoms are
dizziness, shock-like sensations, anxiety, irritability, agitation,
and insomnia. These symptoms usually develop 1 to 7 days after either
abrupt or gradual discontinuation (13). Antidepressant discontinuation
may also induce mania, mainly reported with tricyclics and monoamine
oxidase inhibitors (MAOIs) but also observed with SSRIs (4). Acute
psychosis has been reported in previously nonpsychotic patients
following abrupt discontinuation of the MAOI phenelzine (5). Biological
mechanisms may be cholinergic overdrive activating monoaminenergic
systems (6) or a hyposerotonergic state arising from SSRI-induced
postsynaptic serotonin receptor desensitization coupled with increased
serotonin reuptake after discontinuation (7).
I report the case of a patient diagnosed with bipolar disorder
II (BD II, depression and hypomania alternating) according to DSM-IV
criteria. This patient had a first episode of psychotic mania soon
after rapid discontinuation of sertraline. A Medline search did
not find similar reports, although 2 similar cases were reported
in a case series (4).
A 32-year-old woman with long-term BD II had been treated during
the last 2 years with sertraline 50 mg daily for depression, which
had partially remitted. She was taking no other drugs, and her family
doctor tried discontinuing sertraline. The patient took 25 mg daily
for 1 week and then discontinued sertraline altogether. After some
days, she felt anxiety, irritability, agitation, insomnia, and electrical
shocks all over her body. A few days later, she became manic,
showing marked irritability, insomnia, talkativeness, racing thoughts,
psychomotor agitation, increased goal-directed activities, and marked
impairment of functioning. Because she could not understand the
cause of the very distressing electrical shocks, she
became convinced that family members were inducing the shocks to
kill her. The clinical picture worsened in 2 weeks, when she ran
away from home for fear of being killed. At this point, she was
involuntarily committed to hospital. After 2 weeks of treatment
with a neuroleptic, her delusions and mania disappeared, and she
became mildly depressed. In the following weeks, after the neuroleptic
dosage was gradually reduced, her mood became normal.
My own long-term research on BD II supports her diagnosis. Because
she had never had mania, a spontaneous cycling concurrent with sertraline
discontinuation seems unlikely. However, switching from BD II to
BD I during long-term follow-up has been reported in a small percentage
of patients (8). Mania-related confounding elements could be antidepressant-induced
mania, agitated depression, and SSRI discontinuation syndrome (4).
Antidepressant-induced mania usually appears 3 to 6 weeks after
antidepressant institution (9) and seems unlikely in this case because
this patient had been taking sertraline for 2 years. Agitated depression
also seems unlikely: she was agitated and manic. The timing of the
symptoms suggests a link with sertraline discontinuation. However,
while she showed some typical symptoms of SSRI discontinuation syndrome,
psychotic mania is not listed among them (1,2). It seems that the
psychotic mania presented by this patient may be related to mania
induced by antidepressant discontinuation. This case presents a
link between such mania and SSRI discontinuation syndrome. The link
is the shock-like sensations, which she believed were induced by
family members to kill her. The mechanism underlying this psychotic
mania after sertraline discontinuation may be a hyposerotonergic
state (7). The serotonin system is closely linked with the dopamine
system: increased serotonin reduces dopamine activity, and reduced
serotonin increases dopamine activity (10). Because increased dopamine
has historically been linked to psychosis and mania (11), discontinuing
sertraline may have increased dopamine activity too greatly. The
bipolar vulnerability of this patient may have heightened her sensitivity
to this effect. It seems likely that, owing to sertralines
weak dopamine reuptake blockade, these biochemical effects overcame
sertralines possible downregulating effect on dopamine receptors
1. Black K, Shea C, Dursun S, Kutcher S. Selective
serotonin reuptake inhibitor discontinuation syndrome: proposed
diagnostic criteria. J Psychiatry Neurosci 2000;25:25561.
2. Michelson D, Fava M, Amsterdam J, Apter J, Londborg
P, Tamura R, and others. Interruption of selective serotonin reuptake
inhibitor treatment. Double-blind, placebo-controlled trial. Br
J Psychiatry 2000;176:3638.
3. Benazzi F. Sertraline discontinuation syndrome presenting
with severe depression and compulsions. Biol Psychiatry 1998;43:92930.
4. Goldstein TR, Frye MA, Denicoff KD, Smith-Jackson
E, Leverich GS, Bryan AL, and others. Antidepressant discontinuation-related
mania: critical prospective observation and theoretical implications
in bipolar disorder. J Clin Psychiatry 1999;60:5637.
5. Liskin B, Roose SP, Walsh BT, Jackson WK. Acute
psychosis following phenelzine discontinuation. J Clin Psychopharmacol
6. Dilsaver SC, Greden JF. Antidepressant withdrawal-induced
activation (hypomania and mania): mechanism and theoretical significance.
Brain Res Rev 1984;7:2948.
7. Zajecka J, Tracy KA, Mitchell S. Discontinuation
symptoms after treatment with serotonin reuptake inhibitors: a literature
review. J Clin Psychiatry 1997;58:2917.
8. Coryell W, Endicott J, Maser JD, Keller MB, Leon
AC, Akiskal HS. Long- term stability of polarity distinctions in
the affective disorders. Am J Psychiatry 1995;152:38590.
9. Wehr T, Goodwin F. Can antidepressants cause mania
and worsen the course of affective illness? Am J Psychiatry 1987;144:140311.
10. Kapur S, Remington G. Serotonin-dopamine interaction
and its relevance to schizophrenia. Am J Psychiatry 1996;153:46676.
11. Goodwin FK, Jamison KR. Manic-depressive illness.
New York: Oxford University Press; 1990.
12. Richelson E. Synaptic effects of antidepressants.
J Clin Psychopharmacol 1996;16 (Suppl 2):1S9S.